Veteran's Health Library Menu

Health Encyclopedia

Slowly Stopping Opioid Medicines: Helpful Tips to Getting Off Your Opioid Successfully

Is Your Opioid Medicine Helping You or Hurting You?

The goal of chronic pain treatment is to help you regain the ability to move and participate in activities that are important to you. Opioid medicines may be helpful after an acute injury or surgery but can lose their effect on reducing pain over time. This could keep you from reconnecting with what is important to you. It is time to discover a different way to treat your pain. Talk to your healthcare provider about alternatives to opioids and how to safely reduce your opioid medicines.

What is an opioid?

Opioids are a type of pain medicine.

Common opioids include:

  • Morphine

  • Oxycodone

  • Hydrocodone

  • Methadone

  • Hydromorphone

  • Fentanyl

 

Possible risks of opioids

  • Feeling tired or drowsy

  • Constipation

  • Memory problems

  • Worse pain

  • Sexual health problems

  • Falls and accidents

  • Overdose or addiction

What concerns do you have about taking opioid medicine?

Cycle of Dependence

How will you feel while slowly reducing your opioid medicine?

If you have been taking opioids for longer than a few months, your body is used to taking them. Stopping it quickly can cause withdrawal symptoms like:

  • Muscle aches

  • Restlessness

  • Anxiety

  • Worsening pain

  • Difficulty sleeping

  • Craving for the opioid

  • Diarrhea, abdominal cramping, nausea, vomiting

To keep you from having these withdrawal symptoms, your healthcare provider will very slowly reduce the opioid dose. This will minimize the discomfort you experience. If you experience any of these symptoms, notify your care team and they can help. Withdrawal symptoms usually only last for a short period.

Once you start reducing the opioid dose, do not take extra doses or try going back to your original dose without talking to your healthcare provider. Your body may no longer be used to the higher dose. Taking more opioids can put you at risk for an overdose.

Time of withdrawal

Withdrawal symptoms

Self-care you can do while reducing the opioid dose

  • Participate in wellness activities: meditation, relaxation, prayer.

  • Focus on deep breathing: sit in a quiet place with eyes closed and deeply breathe in and out.

  • Work closely with your healthcare provider and report symptoms of withdrawal and craving for the opioid.

  • Enlist support from friends and family; consider joining a support/recovery group.

  • Know that withdrawal is temporary and while it may be uncomfortable, it is not life-threatening.

  • Stopping opioid medicines may improve your pain and allow you to be more active. If your pain remains a problem, ask your primary healthcare provider for help.

**Do not stop taking any medicines without first speaking to your healthcare provider**

If you have a strong desire to take more opioids, cannot take your mind off opioids, or find it difficult to take opioids as prescribed, it is important to talk with your healthcare provider.  

Author: StayWell Custom Communications
Last Annual Review Date: 6/1/2018
Help improve the VHL. Share your opinions! Click here for brief survey

VHL Web Tour Video - Opens in a pop up window

Copyright © The StayWell Company, LLC. except where otherwise noted.
Disclaimer - Opens 'Disclaimer' in Dialog Window | Help | About Veterans Health Library